Hail, Lapeer
- When
- July 16, 4:30 PM EST
- Where
- Lapeer County, 2.02 mi W of Lapeer
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.050, -83.360
A nearly stationary frontal boundary allowed for numerous severe thunderstorm development, with flash flooding occuring in Lapeer county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A nearly stationary frontal boundary allowed for numerous severe thunderstorm development, with flash flooding occuring in Lapeer county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 2:58 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 358 PM EDT WED JUL 16 2008 .SHORT TERM...THIS AFTERNOON AND TONIGHT A HEALTHY DOSE OF ANTICYCLONIC VORTICITY ADVECTION HAS PROVED SUFFICIENT IN SUPPRESSING ANY REAL CONVECTIVE DEVELOPMENT THROUGH THE EARLY AFTERNOON HOURS. WITH THE OVERALL WEAK COLUMN WIND PROFILE...MULTIPLE BOUNDARIES/SOME INTERSECTING...HAVE DEVELOPED ACROSS SOUTHEASTERN MICHIGAN. THE MAIN STATIONARY FRONT HAS CURRENT PLACEMENT ALONG A LINE FROM NEW BALTIMORE TO LUDINGTON. IN ADDITION...A NUMBER OF LAKE BOUNDARIES ARE SHOWING UP PARALLEL TO THE LOCAL WATERWAYS. PLENTY OF INSTABILITY RESIDES SOUTH OF THE STATIONARY FRONT WHERE AFTERNOON SBCAPES HAVE REACHED/EXCEEDED 3500 J/KG. THEREFORE...EXPECT THUNDERSTORM DEVELOPMENT 21Z-00Z ALONG AND SOUTH OF THE DESCRIBED LARGER SCALE BAROCLINIC ZONE (FAVORING ENHANCED SURFACE CONVERGENCE FROM LAKE BOUNDARIES). TONIGHT...MODEL GUIDANCE ADVERTISES THE CVA ASSOCIATED WITH THE WISCONSIN STORMS TO SPREAD INTO PORTIONS OF CENTRAL AND SOUTHEASTERN LOWER MICHIGAN. HAVE MAINTAINED/BUT INCREASED THE CHANCE POPS 00-06Z FOR THE NORTHERN CWA. CONCEPTUALIZING ADDITIONAL DEVELOPMENT EASTWARD INTO LAKE MICHIGAN/WESTERN PORTIONS OF LOWER MICHIGAN. WITH THE GREATER SYNOPTIC SUPPORT/CVA AND 850MB THETA E ADVECTION. THIS IDEA IS FOSTERED AS OBSERVATIONAL/NUMERICAL GUIDANCE EVIDENCE SUGGESTING THE INSTABILITY AXIS LYING FROM NORTHWEST TO SOUTHEAST ALONG THE REFERENCED BAROCLINIC ZONE. WITH RESPECT TO THE INSTABILITY...A SLIGHT CHANCE OF SEVERE STORMS WILL EXIST FOR ALL LOCATIONS. A BELT OF STRONGER WESTERLIES IN PLACE NORTH OF THE FORECAST AREA IS OVERLAPPING AREAS NORTH OF I69 (0-6KM BULK SHEAR OF 30 KNOTS). THEREFORE...EXPECT BEHAVIOR SOUTH OF I 69 TO REMAIN PULSE TYPE WITH MULTICELLS POSSIBLE NORTH UNDER GREATER SHEAR. THOUGHTS ARE UNCHANGED...HAIL TO ONE INCH AND DAMAGING WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS THROUGH MIDNIGHT. GIVEN SLOW STORM MOVEMENT...TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. LOWS TONIGHT WILL SETTLE INTO THE 60S FOR ALL AREAS...70 FOR THE METRO AREA. && .LONG TERM...THURSDAY THROUGH WEDNESDAY THE EARLY PART OF THE EXTENDED FORECAST REMAINS CONSISTENT WITH THE PREVIOUS FORECAST AS THE NORTHERN EDGE OF A LARGE UPPER HIGH OVER THE SOUTHERN GREAT LAKES IS VERY GRADUALLY SHUNTED SOUTH AS A NUMBER OF SHORTWAVES RACE ALONG THE WESTERLIES NEAR THE CANADIAN BORDER. A SURFACE FRONT DRAPED NORTH OF THE CWA ON THURSDAY WILL SLOWLY EDGE SOUTH BACK INTO THE AREA BY SATURDAY...BEFORE STALLING. WITHIN THIS REGIME...WOULD EXPECT SHOWER/THUNDERSTORM ACTIVITY TO BE MINIMIZED ON THURSDAY AND PRETTY MUCH INTO FRIDAY AS WELL. AREAS FROM M 59 ON SOUTH LUCKY SEE MUCH MORE THAN AN ISOLATED/WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. WILL MAINTAIN A 20-30% CHANCE I 69 NORTH AS ANY ACTIVITY FOCUSED ALONG THE FRONT TO THE NORTH WOULD HAVE A BETTER CHANCE OF CLIPPING THE REGION DUE TO ANY PROPAGATION EFFECTS. AS THE FRONT SAGS BACK INTO THE REGION ON SATURDAY...PRECIPITATION CHANCES WILL INCREASE DUE TO BETTER CONVERGENCE AND MOISTURE POOLING. WILL INCREASE THE CHANCE OF SHOWERS/THUNDERSTORMS TO 40% SATURDAY WITH THIS GENERAL IDEA HOLDING INTO SUNDAY. AT THIS POINT IN THE FORECAST...A MAJOR UPPER LEVEL PATTERN CHANCE IS FORECAST AS THE ZONAL FLOW LATE THIS WEEKEND INTO THE WEEKEND AMPLIFIES AS A LARGE SHORTWAVE DISTURBANCE...DROPPING SOUTH ALONG THE BRITISH COLUMBIA COAST TODAY...MAKES ITS WAY INTO THE GREAT LAKES BY MONDAY AND RESULTS IN A LARGE UPPER LOW WHICH THEN STALLS OVER THE AREA FOR THE BALANCE OF THE FORECAST. PERIODIC SHOWERS AND THUNDERSTORMS WILL PERSIST...BUT IN A LESS ORGANIZED FASHION AS THE MAIN MECHANISM WILL BE DIURNAL INSTABILITY UNDER THE COLD POOL OF THE UPPER LOW. TEMPERATURES WILL START OUT VERY WARM ON THURSDAY/FRIDAY WITH HIGHS INTO THE LOWER 90S IN MOST AREAS AS THE SURFACE FRONT WILL BE NORTH OF THE AREA AND SOUTHWEST FLOW CONTINUES TO FEED HOT AIR INTO THE CENTRAL GREAT LAKES. TEMPERATURES WILL THEN EDGE BACK DOWN INTO THE 80S SATURDAY/SUNDAY AS THE FRONT SETTLES INTO THE REGION AND CLOUDS AND THUNDERSTORMS WILL BE MORE PREVALENT. THIS COOLING TREND WILL PERSIST INTO EARLY NEXT WEEK AS THE UPPER LOW FORMS. WOULD EXPECT HIGHS BACK CLOSER TO 80 DEGREES IN MANY AREAS. && .MARINE... A WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED OVER SOUTHERN LAKE HURON AND SOUTHERN LOWER MICHIGAN THROUGH TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. THIS FRONT WILL BEGIN LIFTING NORTH BY THURSDAY AND STALL OVER NORTHERN LOWER MICHIGAN/NORTHERN LAKE HURON ON FRIDAY...WITH ADDITIONAL SHOWERS/THUNDERSTORMS FOCUSED OVER THE NORTHERN HALF OF LAKE HURON. SOUTHWEST FLOW WILL INCREASE LATE IN THE DAY THURSDAY INTO FRIDAY AS THE FRONT MOVES NORTH. GUSTS WILL APPROACH 20 KNOTS ON THE IMMEDIATE LAKE HURON SHORELINE BY THURSDAY EVENING...AND BY FRIDAY...STRONGER FLOW MAY ALLOW 20-25 KNOT GUSTS TO PENETRATE FURTHER INTO THE NEARSHORE WATERS. THIS MAY VERY WELL REQUIRE SMALL CRAFT ADVISORIES...ESPECIALLY OVER SAGINAW BAY WHERE SOUTHWEST FLOW WILL CHANNEL UP THE BAY. THIS FRONT WILL THEN SINK BACK SOUTH OVER THE WEEKEND...SPREADING SHOWERS/THUNDERSTORMS INTO THE SOUTHERN HALF OF LAKE HURON...AND TO SOME EXTENT...TO WESTERN LAKE ERIE. && .PREV DISCUSSION...ISSUED 139 PM EDT WED JUL 16 2008 AVIATION... NOTE...EARLIER UPDATE DISCUSSION IS BELOW. AN EXTREMELY UNSTABLE AIRMASS WILL ALLOW FOR A THREAT OF THUNDERSTORMS THIS AFTERNOON. HAVE ADDED TIMING WITH THREE HOUR TEMPO GROUPS. EXPECTING ISOLATED TO SCATTERED ACTIVITY TO FIRE A TOUCH EARLIER (SOUTH OF A STATIONARY FRONT) FOR THE DETROIT TAF SITES. LARGER SCALE FORCING WILL EXIT WISCONSIN AND IS EXPECTED TO ARRIVE AROUND 00UTC FOR KMBS/KFNT. OUTSIDE OF ANY THUNDERSTORMS...CONDITIONS WILL REMAIN VFR WITH LIGHT SURFACE WINDS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...CB LONG TERM....DG MARINE.......CB AVIATION.....CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 445 PM EDT WED JUL 16 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-171600- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 445 PM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A FRONTAL BOUNDARY SLIDES THROUGH SOUTHEASTERN MICHIGAN. THE EVENING HOURS WILL BE THE BEST TIMEFRAME FOR DEVELOPMENT...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS ALONG AND NORTH OF INTERSTATE 69. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN LOWER MICHIGAN EARLY THIS EVENING AND WILL MOVE EAST SOUTHEAST INTO SOUTHEAST LOWER MICHIGAN AFTER 6 PM. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FOR ALL OF SOUTHEASTERN MICHIGAN. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. WITH A SLOW WEST TO EAST STORM MOVEMENT OF 20 MPH...LOCALIZED HEAVY RAIN RAINFALL WILL ALSO BE A CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL EXIST EACH AND EVERYDAY AS A FRONTAL BOUNDARY LINGERS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS BEEN REQUESTED. THE USUAL TEXT MESSAGE SYSTEM TO NOTIFY SPOTTERS TO ACTIVATE WILL NOT BE AVAILABLE TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-171600- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 445 PM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A FRONTAL BOUNDARY SLIDES THROUGH SOUTHEASTERN MICHIGAN. THE EVENING HOURS WILL BE THE BEST TIMEFRAME FOR DEVELOPMENT...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS NORTH OF PORT HURON. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN LOWER MICHIGAN EARLY THIS EVENING AND WILL MOVE EAST SOUTHEAST INTO SOUTHEAST LOWER MICHIGAN AND LAKE HURON AFTER 6 PM. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FOR ALL OF SOUTHEASTERN MICHIGAN. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. WITH A SLOW WEST TO EAST STORM MOVEMENT OF 20 MPH...LOCALIZED HEAVY RAIN RAINFALL WILL ALSO BE A CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL EXIST EACH AND EVERYDAY AS A FRONTAL BOUNDARY LINGERS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. RBP/CB/SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 508 PM EDT WED JUL 16 2008 MIZ047>049-053>055-060>063-162315- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON 508 PM EDT WED JUL 16 2008 ...SEVERE THUNDERSTORM WATCH NUMBER 694 IN EFFECT UNTIL 10 PM... THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE REGION BETWEEN 530 PM AND 7 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 40 MPH...PEA SIZED HAIL AND LARGER AND FREQUENT LIGHTNING. THROUGH 6 PM...THE MORE NUMEROUS ACTIVITY WILL OCCUR IN AND AROUND THE TRI CITIES REGION. SC
The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
20 hail, 10 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Large tree limbs reported down.
Heavy rain caused flash flooding, with roads covered in water, along with flooding reported at the Lapeer Courthouse.
A tree was reported down.
A tree was reported down.
Trees and power lines reported down.
A tree was reported down.
Trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129557, 129558, 129559, 129560, 129598, 129565, 129599, 129566, 129567, 129601, 129602, 129568, 129569, 129577, 129592, 129578, 129603, 129596, 129580, 129581, 129556, 129606, 129607, 129594, 129608, 129597, 129582, 129595, 129609, 129583, 129591.